Missouri, 2003

Winter Storm in Missouri, February 23 to 24, 2003

February 23 to 24, 2003 · NWS EAX · 2 events in 2 counties and zones

A strong low pressure system affected areas from Butler to Clinton, on February 23rd and February 24th. 7 inches of snow was reported in Butler and 6 inches fell in Clinton.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A strong low pressure system affected areas from Butler to Clinton, on February 23rd and February 24th. 7 inches of snow was reported in Butler and 6 inches fell in Clinton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 23, 3:00 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Feb 23, 3:00 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
300 PM CST SUN FEB 23 2003

THE SNOW EVENT APPEARS TO BE EVOLVING AS EXPECTED THIS AFTERNOON.
THE HEAVIEST SNOW BANDS HAVE BECOME ESTABLISHED OVER SOUTHERN AND
CENTRAL MISSOURI.  STEEP LAPSE RATES HAVE CONTRIBUTED TO CONVECTIVE
SNOW FROM SOUTHERN KANSAS THROUGH SOUTHERN MISSOURI, BUT SNOW
INTENSITIES HAVE BEEN SIGNIFICANTLY LESS OVER THE PLEASANT HILL
FORECAST AREA.  SNOW AMOUNTS OVER LINN AND BATES COUNTIES ARE
BETWEEN A HALF INCH AND AN INCH AS OF 230 PM.  SNOW RATES WILL
PROBABLY BE LESS THAN AN INCH PER HOUR OVER FROM PAOLA TO
BOONVILLE.  WITH A DURATION OF 5 OR 6 HOURS AMOUNTS SHOULD REMAIN IN
THE 3 TO 5 INCH RANGE AS FORECAST.  THERE ARE NO PLANS TO EXTEND THE
WINTER WEATHER ADVISORIES FOR THE SOUTHERN TIER OF THE FORECAST AREA.

MOVING ON TO THE NEXT WEATHER SYSTEM OF NOTE FOR TUESDAY THROUGH
WEDNESDAY...THE 500 MB FIELDS FROM THE ETA AND GFS ARE FAIRLY
SIMILAR BUT BIG DIFFERENCES ARE NOTED IN THE LOWER LEVELS AND IN THE
RH FIELDS.  I PREFER THE WAY THE ETA HANDLES THE WEDGE OF COLD AIR
PROJECTED TO BANK UP AGAINST THE ROCKY MOUNTAINS. IT HAS A DEEPER
AND MORE PERSISTENT WEDGE OF ARCTIC AIR, AND I ATTRIBUTE THIS TO THE
MODELS SUPERIOR RESOLUTION.  THEREFORE, I PREFER TO GO ON THE COLD
SIDE OF GUIDANCE THROUGH WEDNESDAY.  I ALSO TEND TO FAVOR THE ETAS
LOW LEVEL RELATIVE HUMIDITY FIELDS KEEPING PRECIPITATION AT BAY
THROUGH AT LEAST THROUGH THE DAY ON TUESDAY.  SINCE THE GFS ERODES
THE COLD AIR OVER OKLAHOMA AND THE TEXAS PANHANDLE TOO QUICKLY, IT
INITIATES RETURN FLOW PREMATURELY.  I WILL RETAIN SOME LOW CHANCES
FOR SNOW TUESDAY NIGHT HOWEVER, BECAUSE WITH SOUTHWESTERLY FLOW
ALOFT THE ETA MODEL IS PRONE TO BEING TOO SLOW WITH SUBTROPICAL
CONNECTIONS.

KOCH

SOME DIFFERENCES CONTINUE BETWEEN THE ECWMF AND THE LATEST RUN OF
THE GFS CONCERNING THE NEXT BEST THREAT FOR SIGFNIFICANT SNOW IN OUR
FORECAST AREA. GFS HAS HAD THE BEST RUN TO RUN CONTINUITY LATELY AND
THIS MORNINGS ETA MODEL THROUGH 84 HOURS IS VERY SIMILAR TO THE
GFS...THUS LEADING TO GREATER CONFIDENCE IN THE GFS. UPPER WAVE
INITIALLY OVER THE SOUTHWESTERN U.S. EARLY IN THE WEEK IS EXPECTED
TO BREAK UP AND COME OUT IN CHUNKS AS INCREASING WARM AIR ADVECTION
SPREADS ACROSS KANSAS AND MISSOURI LATE TUESDAY AND WEDNESDAY.
DIFFICULT TIMING WHEN THESE SMALLER RIPPLES WILL BE EJECTED EASTWARD
BUT THE STRONG ISENTROPIC LIFT SHOULD RESULT IN GOOD CHANCE FOR SNOW
ON WEDNESDAY/WEDNESDAY NIGHT. WEST-SOUTHWEST UPPER FLOW PATTERN
COMBINED WITH THE SHALLOW COLD BOUNDARY LAYER IS ALSO PRONE TO
SLEET/FREEZING RAIN EVENTS. HAVE INTRODUCED THIS INTO FAR SOUTHERN
COUNTIES TO MESH WITH KSGF.

SEE NO WARMUP IN SIGHT EITHER WITH SURFACE RIDGE HOLDING OVER
CENTRAL U.S. FOR UPCOMING WEEK. THUS HAVE TRIMMED BACK TEMPERATUERS
A COUPLE CATEGORIES.

MJ

1050 AM...

AN UPDATE TO THE FORECAST HAS BEEN ISSUED TO SLOW DOWN THE ARRIVAL
OF SNOW UNTIL THE AFTERNOON.  IT LOOKS LIKE SOME LIGHT SNOW WILL
DEVELOP IN FAR NORTHWESTERN MISSOURI PRIOR TO 12 PM, BUT THE
MAJORITY OF THE FORECAST AREA WILL HAVE SNOW SPREAD IN A FEW HOURS
LATER THAN OUR PREVIOUS GRIDS INDICATED.  TOP END SNOW AMOUNTS OF 3
TO 5 INCHES STILL LOOK ATTAINABLE FROM MOUND CITY KANSAS THROUGH
BUTLER AND CLINTON.  STRONG ISENTROPIC LIFT NOW OVER SOUTHERN KANSAS
WILL FOCUS OVER CENTRAL CENTRAL MISSOURI LATE THIS AFTERNOON AND
LINGER INTO THE EVENING.  ADVECTIONS OF 2+ G/KG MIXING RATIOS ON THE
290K SURFACE LATE THIS AFTERNOON AND EVENING WILL LIKELY YIELD SNOW
RATES OF AN UP TO AN INCH PER HOUR GIVEN THE COLD THERMAL PROFILE.
FURTHER NORTH MOISTURE, LIFT AND DURATION WILL LIMIT SNOW AMOUNTS TO
MUCH LESS.  I HAVE ADDED ACCUMULATIONS OF AN INCH AS FAR NORTH AS
KIRKSVILLE AND PRINCETON.  RADAR TRENDS IN SOUTHEAST NEBRASKA
SUPPORT THE ETAS QPF.  ISENTROPIC LIFT AND DECENT OMEGA IN THE
DENDRITIC LAYER SUGGEST ACCUMULATION ARE LIKELY THIS EVENING.
KOCH

400 AM...

GFS/ETA MODELS ARE IN BETTER AGREEMENT WITH THE TRACK OF THE STORM
MOVING THROUGH THE REGION TODAY. MODELS TAKE 850MB LOW ACROSS
NORTHERN OKLAHOMA TO SOUTHEAST MISSOURI BY TONIGHT. THE MODELS ALSO
CONTINUE TO SLOW THE SYSTEM DOWN. HEAVIEST SNOW SHOULD BE ACROSS
SOUTHERN MISSOURI TODAY. BEST ISENTROPIC LIFT AND LOW LEVEL 2-D
FRONTOGENESIS IS ACROSS SOUTHERN MISSOURI MAINLY FROM MIDDAY THROUGH
THE AFTERNOON. HOWEVER ENOUGH LIFT MAKES IT INTO THE FORECAST AREA
TO WARRANT CATEGORICAL POPS. SPECIFIC HUMIDITY ACROSS THE FORECAST
AREA DURING THAT TIME IS 2-3 G/KG. THE GARCIA METHOD WOULD GIVE 4 TO
6 INCHES OF SNOW. HAVE TRIMMED AMOUNTS DOWN SOME CONSIDERING THE
SPEED OF THE SYSTEM. THIS IS IN LINE WITH AMOUNTS ALREADY MENTIONED
IN THE ADVISORY. ADVISORY AREA IS ALSO GOOD AND HAVE NOT CHANGED.

HAVE LOWERED TEMPERATURES THROUGH MID WEEK. STRONG ARCTIC AIRMASS
SHOULD SPILL DOWN THE ROCKIES BEHIND THE STORM SYSTEM. FORECAST MID
WEEK WILL BE TRICKY...BOTH WITH TEMPS AND PRECIP. MODELS ARE QUITE
DIFFERENT. GFS IS NOW THE COLDER MODEL AND THE ECMWF WARMS THINGS
UP. HAVE CONTINUED WITH THE COOLER SOLUTION AND LEFT PRECIP TYPE
SNOW...EXCEPT FOR THE SOUTH AND EAST PORTIONS OF THE FORECAST
AREA...WHERE I LEFT RAIN/SNOW MENTIONED.

NRR

900 PM SAT...
00Z ETA/MESOETA COMING IN AND THEY CONTINUE TO DIG UPPER SYSTEM AND
ASSOCIATED SURFACE LOW FURTHER SOUTH...A CONCERN WE HAD YESTERDAY.
A MORE SOUTHERN TRACK WOULD SHIFT HEAVY SNOW BELT FURTHER SOUTH INTO
SOUTHERN MO. AM CURRENTLY CONSIDERING THE NEED FOR CONTINUING THE
WINTER WEATHER WATCH FOR THE SOUTHERN TWO TIER OF COUNTIES. MAY OPT
TO GO WITH A WINTER WEATHER ADVISORY. WILL LOOK OVER MORE DATA
BEFORE MAKING ANY CHANGE.

MJ

.EAX...
KS...WINTER WEATHER ADVISORY FOR TODAY FOR ZONES KSZ057...KSZ060.

MO...WINTER WEATHER ADVISORY FOR TODAY FOR ZONES MOZ043>046...
MOZ053>054.
Hazardous weather outlook, Feb 23, 1:00 PM CST, 6 hours 30 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-240000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CST SUN FEB 23 2003

...A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH THE EVENING FROM
PAOLA TO WARRENSBURG TO BOONVILLE AND CITIES TO THE SOUTH...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL SPREAD FROM EASTERN KANSAS THROUGH THE STATE OF MISSOURI
THIS AFTERNOON.  THE GREATEST SNOW AMOUNTS WILL BE FROM SOUTHEAST
KANSAS THROUGH SOUTHERN MISSOURI.  THE CITIES OF BUTLER...CLINTON...
ND MOUND CITY CAN EXPECT 3 TO 5 INCHES BY LATE EVENING.  THE CITIES
OF PAOLA...HARRISONVILLE...WARRENSBURG...AND SEDALIA WILL RECEIVE 2
TO 4 INCHES.  FURTHER NORTH MOST LOCATIONS IN NORTHEAST KANSAS AND
NORTHERN MISSOURI WILL RECEIVE AN INCH OR TWO BY EVENING.  THE
KANSAS CITY METRO SHOULD PICK UP ABOUT TWO INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF WINTRY WEATHER WILL AFFECT THE REGION BY THE MIDDLE
OF THIS WEEK.  SNOW IS POSSIBLE AS EARLY AS TUESDAY NIGHT.  THE BEST
CHANCE FOR ACCUMULATING SNOW WILL OCCUR ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOW ACCUMULATIONS THIS AFTERNOON AND THIS EVENING WILL
BE APPRECIATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

KOCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Bates

When
February 23, 7:30 PM CST to February 24, 8:00 AM CST
Where
Bates forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.257, -94.340 (the zone’s center; the record gives no point)

Winter Storm, Henry

When
February 23, 7:30 PM CST to February 24, 8:00 AM CST
Where
Henry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.385, -93.793 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342922, 5342923.